Friday, October 22, 2021

Latest Posts

9 Warning Signs Of Medication Errors

Doctors prescribe medications to help ease the signs and symptoms of any pathological condition or disease. It’s crucial to give patients the right dose of medication based on their age, weight, existing medical condition, and other factors. However, medication errors may arise along the way. 


You’ve probably experienced receiving a doctor’s prescription with almost unreadable content. Medication errors when prescribing drugs may occur because of errors. While medication errors rarely cause serious health problems, it’s important to catch and report them early on to avoid adverse effects. 

What Is Medication Error?  

Medication error usually refers to the prescription of an incorrect type or dosage of the drug. Hence, a medication error is also called a prescription error. Other types of medication errors include the following: 

  • Incorrect administration, such as administering the wrong dose, route, or frequency 
  • Dispensing the wrong drug or formulation  
  • Manufacturing the wrong drug formulation and misleading packaging 
  • Erroneous alteration or failure to monitor and alter the therapy as needed  

If you or a loved one is a suspected victim of a medication error, you can talk to a personal injury lawyer specializing in medication error cases, such as an attorney from Sadaka Associates


9 Warning Signs Of Medication Errors 

Now that you know what medication errors mean, it’s time to determine the warning signs that there’s a problem with the manner of how the drug is given. 

  • Drug Allergic Reaction  

Allergic reactions to a drug may arise if the healthcare provider failed to assess the patient. Antibiotics and certain drugs require skin testing before administration to rule out any possible allergic reaction. 

A drug allergy is the body’s abnormal reaction to a medication. This allergic reaction may pose a -threatening condition, affecting multiple organs and systems, known as anaphylaxis.

The signs of anaphylaxis include difficulty breathing due to tightening of the airways, abdominal cramps, vomiting, diarrhea, a sudden drop in blood pressure, weak and rapid pulse, loss of consciousness, and seizure. 


Don’t confuse such symptoms with the side effects or adverse effects of the drug. In addition, a drug allergy differs from medication overdose or excessive intake of drug, leading to drug toxicity. 

Here are the general signs and symptoms of drug allergic reaction: 

  • Itching 
  • Skin rash 
  • Fever 
  • Hives 
  • Swelling 
  • Wheezing 
  • Itchy, watery eyes 
  • Runny nose 
  • Shortness of breath 
  • A Sudden Change In The Patient’s Behavior  

Some drugs may alter mood or affect a person’s psychological health. For instance, if the patient wasn’t given the right dose of pain reliever, pain sensation will increase, leading to stress and behavior changes.  

For example, a psychiatric patient wasn’t given the right type or dose of antipsychotic medication or the nurse failed to check if the patient took the drug successfully—there’s a degree of negligence and medication error.

The patient may display delusions and hallucinations again, which were already improving recently.


  • A Sudden Change In Medication 

An unexplained or sudden change in the type, route, or dosage of medication is a possible case of medication error. This activity is an attempt to correct the error. Be keen on these medication changes and ask a thorough explanation of why the healthcare provider needs to change the medication. 

  • A New Diagnosis  

You can suspect a drug or prescription error if the doctor created a new diagnosis for your loved one. Prolonged intake of the incorrect drug due to prescription error may result in grave medical consequences.

So, scrutinize why the new diagnosis emerged. Check the laboratory and scan results. If you suspect erroneous activity, get a second medical opinion and talk to your lawyer as soon as possible.

  • Non-Healthcare Staff Members Administering Prescribed Medication 

When it comes to administering prescribed medication, only licensed nurses and doctors are allowed to do so. If you see non-healthcare staff members administering the drug without explanation, be wary.  

Ask to stop the administration and talk to the healthcare management and ask the reason why they allow non-healthcare workers to administer the medication to your loved one. Consult your personal injury lawyer to know your legal options.  


  • Poor Communication Between Healthcare Providers 

If you notice healthcare workers aren’t giving you the same information about your loved one’s condition and medication, you can suspect a medication error. Proper communication is necessary when it comes to excellent patient care. There’s negligence when not everyone is on the same page.  

A good healthcare provider can explain what the medication is for, how it’s administered, the best time to take it, and other relevant information. Taking drugs in incorrect dosage can worsen a patient’s condition because of under-dosage or over-dosage.  

When the patient receives fewer doses of drugs than what’s needed, signs and symptoms of existing medical conditions won’t improve. On the other hand, if the patient overdoses with medication, adverse reactions may occur. 

  • Failure To Disclose Adverse Effects 

If a pharmaceutical company failed to indicate any adverse effect found on their research on the drug label, this case is a type of medication error. Mislabeled drugs can pose harm to the public. You can talk to your lawyer to determine the appropriate legal actions if you suspect this type of medication error.  

  • Patient’s Condition Worsens

After the patient takes any type of medication, monitoring is important, especially if it’s the first time. If your loved one’s condition worsens instead of finding relief, you can suspect a medication error.


You should seek a second opinion about your loved one’s medical condition and the drugs that were already administered to know if they’re effective or inappropriate for the patient. 

  • Altered Drug Label  

If the nurse or healthcare worker altered the label of the medication, such as using a permanent marker to hide the expiration date or removing the drug label, you can suspect a medication error. Also, beware of drug theft in hospitals, in which some healthcare workers replace patients’ drugs with ones.

Medication Error

Conclusion 

As you can see, there are many possible warning signs of medication errors. Therefore, it’s imperative to pay close attention to the prescription medications doctors provide.


As much as possible, equip yourself with the right information by researching about the drugs prescribed before giving them to your loved one. Report a suspected medication error case to your personal injury lawyer as soon as you can for prompt action.

Advertisement!

Don't Miss